topic
A Dusting of Hormones
Dear Dr. Northrup,

I am 53 years old and have irregular periods. Recently, I had a saliva test done and found out I was low in progesterone and estrogen. I told the compounding pharmacist and my gynecologist that I just wanted a “dusting of hormones.” Even though my estrogen came back a little low, I don’t have hot flashes so I don’t think I need much estrogen. My main symptoms are anxiety, depression, and sleeplessness. The doctor prescribed 1.5 mg of Bi-Est and 80 mg of progesterone cream daily. I don’t think this is a “dusting.” What are your thoughts?

Thanks - F.C.


Dear F.C.,

I consider a “dusting” of estradiol to be in the range of 0.25 to 0.5 mg per day. However, the Bi-Est you are taking probably contains estriol plus estradiol. If that is the case, estriol is a far weaker estrogen than estradiol. And therefore a dose of 1.5 mg is also very low. Similarly, 80 mg of progesterone a day is also quite low.

The proof of the pudding is in how you feel. It takes about two weeks of daily hormone use to begin to feel the effects. Hope this answers your question!

Yours in hormone balance – C.N.

Last updated: September 30, 2009